Heavy Snow, Northern Somerset
- When
- February 4, 6:00 PM EST to February 5, 2:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Low pressure tracking across the state produced 6 to 12 inches of snow across the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure tracking across the state produced 6 to 12 inches of snow across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 4, 4:13 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EST TUE FEB 4 2003
.SYNOPSIS...
A STRONG LOW WILL MOVE THROUGH THE SAINT LAWRENCE VALLEY OVERNIGHT
WITH A SECONDARY LOW MOVING ACROSS DOWNEAST MAINE THIS EVENING.
THE STORM WILL BRING A MIX OF SNOW...SLEET...AND FREEZING RAIN TO
THE REGION. HEAVY ACCUMULATIONS OF SNOW OR ICE ARE POSSIBLE FROM THE
WESTERN HIGHLANDS TO THE ST. JOHN VALLEY. MOSTLY RAIN WILL FALL ON
THE COAST. ARCTIC COLD WILL RETURN ON WEDNESDAY ALONG WITH WINDY
CONDITIONS...AREAS OF DRFTING SNOW AND FALLING WINDCHILLS.
DISCUSSION...
HAVE UPDATED GRIDS AND FORECAST TO INCREASE WINDS COAST ZONES
TONIGHT INTO WIND ADVISORY CATEGORY. SPOTTER REPORTS AND AUTOMATED
SYSTEMS REPORT WINDS GUSTING INTO THE 40S TO NEAR 50 MPH IN STRONG
SE FLOW.
BRIEF BREAK IN THE PRECIPIATION PATTERN NOTED AT MID-AFTERNOON ON
RADAR...EXCEPT UPSLOPE AREAS TO THE WEST. NEXT BATCH OF SIGNIFICANT
PRECIPITATION SHOWING UP OVER SOUTHERN MAINE AHEAD OF TRIPLE POINT
LOW DEVELOPING IN RESPONSE TO POWERFUL PV ANOMALY. EXPECT A BURST OF
HEAVY PRECIPIPATION ACROSS THE FORECAST AREA BETWEEN 00Z AND 03Z AS
THESE FEATURES RACE ACROSS THE AREA. PRECIPITATION TYPES A CHALLENGE
AS NOSE OF WARM AIR WORKS N IN ADVANCE OF LOW. ETA HAD A BETTER
HANDLE ON VERTICAL PROFILES AT MID-AFTERNOON..SO WILL LEAN ON ITS
THICKNESS FIELD FORECASTS FOR PRECIP TYPES THIS EVENING. THAT WOULD
SUGGEST SLEET MIXING WITH SNOW ABOUT AS FAR N AS CAR...WITH A
COMBINATION OF SLEET...FREEZING RAIN AND SNOW TO ABOUT HOULTON AND
THEN FREEZING RAIN SOUTH TO ABOUTH LINCOLN AREA. WILL MAINTAIN
EXISTING WARNINGS OVER NW ZONES. UPSLOPE HELPING SNOW TOTALS IN THAT
AREA AND CENTRAL HIGHLANDS STILL IN LINE TO GET SIGNIFICANT ICE.
ASSOCIATED POWERFUL COLD FRONT WILL SWEEP E OF THE AREA BY 06Z.
EXPECT SOME WIND GUSTS BETWEEN 35 AND 40 MPH JUST BEHIND FRONT IN
STRONG SUBSIDNECE AREA. TIGHT PRESSURE GRADIENT ON WED WILL PRODCUE
STRONG WINDS THROUGHOUT THE AREA. BUFKIT MOMENTUM TRANSFER FROM ETA
SUGGESTS SUSTAINED WINDS AROUND 30 MPH WITH FEW GUSTS AS HIGH AS 50
MPH. WILL ISSUE WIND ADVISORY FOR ENTIRE AREA.
STRONG COLD ADVECTION BEHIND LOW ON WED RETURNS ARCTIC COLD TO
AREA. EXPECT TEMPERATURES TO REMAIN STEADY OR GRADUALLY FALL ON WED.
LIKELY TO REACH WIND CHILLADVISORY CRITERIA WED NIGHT AS WINDS STAY
BRISK AND TEMEPRATURES PLUMMET...BUT WILL NOT ADDRESS WITH THIS
PACKAGE.
IN THE EXTEDNED...WILL STAY WITH CONTINUITY AND ETA/UKMET SOLUTION
AND KEEP PRECIPITATION ASSOCIATED WITH OCEAN STORM SOUTH OF AREA ON
FRI. NEXT CHANCE FOR ANY MEANIFUL SNOW FALL WILL BE ABOUT SUNDAY
AS MODEL ENSEMBLE BRINGS A LOW EAST OUT OF GREAT LAKES REGION.
AVN MOS TEMPERATURES APPEAR TO CAPTURE COLD AIRMASS THE BEST IN
UPCOMING DAYS. HOWEVER...WILL LOWER NIGHTTIME VALUES CLOSER TO OUR
EXISTING GRIDS AS EXPECT SOME DECOUPLING TO OCCUR LATER IN THE
WEEK...ESPECIALLY LOW LYING AREAS.
COASTAL WATERS...EXPECT GALE CONDITIONS THROUGH WEDNESDAY EVENING.
WILL ALSO INTRODUCE FREEZING SPRAY WEDNESDAY AND THURSDAY.
.CAR...WINTER STORM WARNING INTO THIS EVENING ZNS 1-3-4-10
WINTER WEATHER ADVISORY THIS EVENING ZNS 2-5-6-11-15>17-31-32
GALE WARNING TONIGHT THROUGH WEDNESDAY EVENING
WIND ADVISORY ZONES 29 AND 30 TONIGHT/WED AND ALL ZONES WED.
GABRICMEZ001>006-010-011-015>017-029>032-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 525 AM EST TUE FEB 4 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE... WINTER STORM WARNING FOR NORTHWESTERN MAINE...ADVISORIES ELSEWHERE EXCEPT ALONG THE COAST. EXPECT SIGNIFICANT SNOW IN NORTHWESTERN AROOSTOOK COUNTY OF 6 TO 10 INCHES...WITH LESSER AMOUNTS SOUTH AND EAST...LESS THAN AN INCH ALONG THE COAST. SIGNIFICANT ICE ACCUMULATION OF UP TO A HALF INCH IS EXPECTED IN NORTHERN SOMERSET AND PISCATAQUIS COUNTIES. AFTER SEVERAL INCHES OF SNOW...IT WILL CHANGE TO SLEET AND FREEZING RAIN. EXPECT SOUTHERN PISCATAQUIS...EASTERN AROOSTOOK...AND NORTHERN PENOBSCOT TO BE JUST BELOW WARNING ICE CRITERIA. GALE WARNING THIS AFTERNOON THROUGH WEDNESDAY EVENING. .DAYS TWO THROUGH SEVEN... EXPECT WIND CHILL ADVISORY CONDITIONS WEDNESDAY NIGHT UP NORTH. NO MAJOR STORMS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION CLOSELY. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. APFFEL
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343801, 5343802.